Ohio, 2003

Flash Flood and Flooding in Ohio, July 31, 2003

July 31, 2003 · NWS ILN · 8 events in 6 counties and zones

7 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 31, 2:25 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT THU JUL 31 2003

AT 18Z...WEAK SFC LOW WAS NEAR SDF WITH AN ASSOCIATED FRONTAL
BOUNDARY EXTENDING FROM THIS LOW ALONG THE MIDDLE OHIO RIVER VALLEY.

WEAK SFC LOW AND ASSOCIATED UPR LVL S/WV WERE RESPONSIBLE FOR
CURRENT SHOWER/THUNDERSTORM ACTIVITY AS SEEN ON KILN RADAR.  MORE
CONVECTION WAS RECENTLY DEVELOPING ACROSS PARTS OF SW OH AND CNTRL
OH.  WILL HAVE TO MAKE A LAST MINUTE DECISION ON EXACT POPS FOR THIS
EVENING.  PRELIMINARY THOUGHTS WERE TO KEEP THE FAR NW DRY TONIGHT
WITH 40 POPS IN THE FAR EAST.  THERE COULD BE SOME CLEARING
OVERNIGHT...AND WHERE RAIN HAS ALREADY FALLEN...FOG COULD BECOME A
PROBLEM.  EVENING SHIFT WILL HAVE TO PINPOINT PACE OF CLEARING AND
WHERE RAIN OCCURRED FOR POSSIBLE FOG/DENSE FOG WORDING.

FRONTAL SYSTEM AND CLOSED UPR LVL LOW OVER THE UPR MS VLY/CNTRL
PLAINS WILL PIVOT EVERY SO SLOWLY INTO OUR REGION THROUGH THE
WEEKEND.  WILL INTRODUCE A SLIGHT CHC OF LATE AFTERNOON
SHOWERS/THUNDERSTORMS WEST ON FRIDAY INTO FRIDAY NIGHT...WITH 40 TO
50 POPS EXPECTED OVER THE WEEKEND AS FRONTAL SYSTEM AND SOME LOW LVL
CONV/DIV HELP TO INCREASE PCPN COVERAGE.

CHC OF SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGHOUT NEXT WEEK AS
UPR TROF FINDS A HOME OVER THE LOWER GREAT LAKES AND OHIO VALLEY
REGION.

WENT CLOSE TO GFS MAV GUIDANCE FOR TEMPS THROUGH THE PERIOD.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Jul 31, 4:02 AM EST, 11 hours 10 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 66 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 flash flood. Local standard time, as filed.

Flood, Ross

When
July 31, 3:12 PM EST to 3:35 PM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.

Flash Flood, Ross

When
July 31, 3:39 PM EST to 4:30 PM EST
Where
Ross County, Chillicothe
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Several homes were flooded and one road was washed out.

Flood, Greene

When
July 31, 3:51 PM EST to 3:54 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.

Flood, Greene

When
July 31, 3:55 PM EST to 5:45 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.

Flood, Clark

When
July 31, 4:05 PM EST to 5:30 PM EST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.

Flood, Brown

When
July 31, 5:36 PM EST to 6:30 PM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.

Flood, Highland

When
July 31, 6:00 PM EST to 7:30 PM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.

Flood, Hamilton

When
July 31, 7:00 PM EST to 8:00 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334832, 5334834, 5334833, 5334562, 5334561, 5334563, 5334830, 5334831.